Thunderstorm Wind, Colbert
- When
- July 31, 2:40 PM CST
- Where
- Colbert County, 5 mi W of Tuscumbia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- UTILITY COMPANY
- Coordinates
- 34.733, -87.783
Power lines were blown down in Pride Landing.
Isolated severe thunderstorms producing locally damaging downbursts developed during mid afternoon and lasted into early evening. The region was beneath an upper level ridge of high pressure typical of mid Summer, presenting weak upper wind flow and an environment favorable for collapsing thunderstorm downdrafts to produce strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Isolated severe thunderstorms producing locally damaging downbursts developed during mid afternoon and lasted into early evening. The region was beneath an upper level ridge of high pressure typical of mid Summer, presenting weak upper wind flow and an environment favorable for collapsing thunderstorm downdrafts to produce strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 31, 12:25 PM CST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 125 PM CDT MON JUL 31 2006 .SHORT TERM (TONIGHT THROUGH THURSDAY)... SCATTERED SHOWER AND THUNDERSTORM ACTIVITY HAS DEVELOPED THIS AFTERNOON ALONG AN OUTFLOW BOUNDARY FROM NW MISSISSIPPI INTO CENTRAL TN. SCATTERED ACTIVITY SHOULD REMAIN IN THESE LOCATIONS THE REMAINDER OF THE AFTERNOON. ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE LATE AFTERNOON HOURS...PARTICULARLY ALONG THE AL/MS BORDER...IN SOUTHERN MIDDLE TENNESSEE...AND IN THE MOUNTAINOUS AREAS OF NORTHERN ALABAMA. THE SHOWER AND THUNDERSTORM ACTIVITY WILL DIMINISH THIS EVENING WITH THE LOSS OF DAYTIME HEATING. ON TUESDAY...850 MB CONVERGENCE IS FORECAST TO BE MUCH WEAKER OVER THE TENNESSEE VALLEY AND STRONG UPPER LEVEL RIDGING WILL REMAIN IN CONTROL OF THE AREA. THIS PATTERN WILL REMAIN IN PLACE THROUGH THURSDAY. THIS WILL BRING THE TENNESSEE VALLEY ANOTHER ROUND OF HIGH TEMPERATURES AROUND 95 DEGREES THROUGH THURSDAY. TROPICAL FLOW OUT OF THE GULF OF MEXICO WILL KEEP THE AREA VERY MOIST AND DEWPOINTS IN THE LOW 70S. THIS COMBINATION OF HOT TEMPERATURES AND HIGH DEWPOINTS WILL KEEP HEAT INDICES IN THE AFTERNOON HOURS BETWEEN 100 AND 105 DEGREES. OUTSIDE ACTIVITY SHOULD BE EXERCISED WITH CAUTION AND WHILE STAYING WELL HYDRATED. A FEW LOCATIONS COULD SEE A BRIEF RELIEF FROM THE HEAT IN THE LATE AFTERNOON HOURS FROM AN ISOLATED SHOWER OR THUNDERSTORM THROUGH THURSDAY. .LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)... TREND IN RECENT MODEL RUNS HAS BEEN TO STRENGTHEN UPPER LEVEL RIDGING OVER THE SOUTHEAST CONUS. THIS KEEPS THE FRONTAL BOUNDARY NORTH OF SOUTHERN MIDDLE TENNESSEE BETWEEN NORTHERN TN AND KENTUCKY THROUGH FRIDAY. GFS DEVELOPS A WEAK PREFRONTAL TROUGH AHEAD OF THE FRONT DURING THE DAY ON FRIDAY. GFS DEVELOPS PRECIPITATION WITH THIS FEATURE EXTENDING FROM NEW YORK SOUTHWESTWARD INTO NORTHEAST AL. HOWEVER...BELIEVE THAT GFS IS OVERPAINTING QPF TOO FAR TO THE SOUTHWEST...ESPECIALLY GIVEN THE MODEST AMPLITUDE OF THE SHORTWAVE AND ITS LOCATION TO THE FAR NORTH. THUS IT LOOKS LIKE MOST OF THE PRECIPITATION WILL STAY NORTH OF SOUTHERN MIDDLE TENNESSEE ON FRIDAY...AND WILL LOWER POPS TO 20 PERCENT IN THE AFTERNOON TO REFLECT THIS. FRIDAY NIGHT...GFS DROPS THE FRONTAL BOUNDARY FURTHER SOUTH INTO NORTHERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE. UNFORTUNATELY..THE LACK OF STRONG JET DYNAMICS...STRONG SURFACE CONVERGENCE...AND TIMING OF THE FRONTAL PASSAGE MIGHT KEEP THE TENNESSEE VALLEY FROM SEEING MUCH RAINFALL. SOUNDINGS FROM GFS DO NOT LOOK VERY IMPRESSIVE AT THIS TIME...THUS WILL LEAVE 20 POP FOR FRIDAY NIGHT DESPITE THE FACT THAT THE FRONTAL BOUNDARY MOVES INTO NORTHERN ALABAMA. THE FRONTAL BOUNDARY LOOKS LIKE IT WILL STALL OUT OVER THE AREA AT THIS POINT. HOWEVER...UPPER LEVEL RIDGING BUILDS BACK INTO THE SOUTHEAST...AS THIS FRONTAL BOUNDARY BECOMES WEAKER YET ON SATURDAY AND SUNDAY. WITH SURFACE DEWPOINTS STILL EXPECTED TO BE AROUND 70 DEGREES AND DAYTIME HEATING...LOOKS LIKE CURRENT 30 POP IS A GOOD IDEA...DESPITE WEAK FRONTAL BOUNDARY. HIGH PRESSURE IS FORECAST BY MODELS TO CONTINUE TO BUILD INTO THE SOUTHEAST INTO THE BEGINNING OF NEXT WEEK AS THE FRONTAL BOUNDARY DISSIPATES. THIS WILL DECREASE RAIN CHANCES NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 74 96 73 95 / 10 20 10 20 SHOALS 73 97 74 96 / 10 20 10 20 CULLMAN 72 94 73 96 / 10 20 10 20 FAYETTEVILLE 74 96 73 94 / 10 10 10 20 ALBERTVILLE 75 95 74 94 / 10 20 10 20 FORT PAYNE 72 96 72 93 / 10 20 10 20 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && 20
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1110 AM CDT MON JUL 31 2006 ALZ001>010-016-TNZ076-096-097-011000- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 1110 AM CDT MON JUL 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... THREATS INCLUDE THE HEAT INDEX AND THE POSSIBILITY OF ISOLATED STRONG WIND GUSTS WITH THUNDERSTORMS THROUGH THIS EVENING. DUE TO INCREASED LOW-LEVEL MOISTURE AND INSTABILITY...THE HEAT INDEX IS EXPECTED TO REACH 100 TO 105 DEGREES ACROSS THE AREA THIS AFTERNOON. ALSO...WIDELY SCATTERED THUNDERSTORMS THAT DEVELOP AND PERSIST INTO THE EVENING HOURS WILL BE CAPABLE OF PRODUCING ISOLATED STRONG WIND GUSTS OF 40 TO 50 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE UPCOMING WORK WEEK AS A MOIST AND UNSTABLE AIRMASS PERSISTS. THUNDERSTORMS MAY INCREASE IN COVERAGE OVER THE WEEKEND AHEAD OF AN APPROACHING COLD FRONT. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. SCHAUB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 316 PM CDT MON JUL 31 2006 ALZ004-312045- LAWRENCE- 316 PM CDT MON JUL 31 2006 ...SIGNIFICANT WEATHER ALERT FOR SOUTHERN LAWRENCE COUNTY UNTIL 345 PM CDT... AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF MOULTON OR NEAR WREN. THIS STORM IS DRIFTING SLOWLY TO THE SOUTH. WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WREN. SPEAKE. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. CBD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 328 PM CDT MON JUL 31 2006 ALZ001-312115- LAUDERDALE- 328 PM CDT MON JUL 31 2006 ...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE COUNTY UNTIL 415 PM CDT... AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF CHEROKEE...OR 11 MILES WEST OF SHEFFIELD...MOVING SLOWLY TO THE NORTHEAST. WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... OAKLAND. CLOVERDALE. PETERSVILLE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. CBD
The Columbus AFB radar (KGWX), 106 km away, was scanning. The volume nearest the first event began at 20:42 UTC.
4 thunderstorm wind. Local standard time, as filed.
Power lines were blown down in Pride Landing.
Power lines were blown down causing numerous power outages.
Trees were blown down on County Road 57 near Dawson.
Power lines were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520648, 5520649, 5520650, 5520651.